Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long Term HIV Drug Adherence
Jan 22, 2014

I was diagnosed with hiv 14 years ago with a viral load over 100,000 and a cd4 count of 25. I have been on various drug regimens, most which have resulted in severe side effects such as daily headaches, nausea and vomiting. My current regime is Isentress and Truvada which I have been on for the past 5 years. To minimize side effects, I take these drugs for two weeks, then skip two weeks. I have done this for the past 4 years. My viral load has remained undetectable and my cd4 count has stayed between 350 and 400 throughout this 4 year period. My physician has advised against this. Am I playing russian roulette or can this work long term? I am currently 52 years old.

Response from Dr. Henry

Intermittent treatment such as you describe is not recommended. Two of the three drugs in your regimen have a relatively low barrier to resistance (the raltegravir and emtricitabine) and once resistance develops it is permanent and would compromise future treatment options for you (all future treatments would be more complicated with likely even more side effects). Careful monitoring for side effects (including lab monitoring) is generally very effective at detecting early side effects that would be a concern and would merit a change in regimen if due to one of your HIV drugs. KH



Previous
Reactive lymph nodes in neck - should I start ARV's
Next
can you help me please?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement